Texas, 2023

Flash Flood and Flood in Texas, May 27, 2023

May 27, 2023 · NWS LUB · 5 events in 2 counties and zones

A complex of thunderstorms developed in northeast New Mexico and parts of the Texas Panhandle on the evening of the 26th and swept southeastward early on the 27th, bringing strong winds and heavy rain to all but the southwestern South Plains. The intense rain, falling on top of already saturated soils, created flash flooding in spots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A complex of thunderstorms developed in northeast New Mexico and parts of the Texas Panhandle on the evening of the 26th and swept southeastward early on the 27th, bringing strong winds and heavy rain to all but the southwestern South Plains. The intense rain, falling on top of already saturated soils, created flash flooding in spots. The most intense rainfall was in northern Castro County where storms repeatedly trained over the same locations. Numerous roads became impassable because of flooding in northern Castro County. Another storm brought heavy rainfall to southern Swisher County closing Interstate 27 between Tulia (Swisher County) and Kress (Swisher County). A few of the storms also produced severe wind gusts across Castro and Hale Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 27, 1:36 AM CST, 18 minutes earlier.

Area forecast discussion, May 27, 1:36 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
236 AM CDT Sat May 27 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today and tonight)
Issued at 233 AM CDT Sat May 27 2023

A series of embedded H50 shortwaves continue to work through a
persistent upper level ridge axis extending from the western
Northern Plains into Central Texas today and tonight. A supercell
currently tracking SSE through eastern New Mexico should move
through Yoakum/Terry County by sunrise this morning bringing the
potential for large hail and strong wind gusts. CAMS are indicating
a line of elevated convection to redevelop in the vicinity of the
I27 corridor around 9am and slowly progress eastward across the
Rolling Plains by mid afternoon. Another round of convection
expected to initiate in eastern New Mexico from upslope flow under
an ejecting upper shortwave this afternoon is progged to arrive near
the NM/TX state line early this evening. This area has been
repeatedly worked over the last few days, so the coverage and vigor
of thunderstorms late this afternoon and evening is unknown attm. If
the later round of storms become strong/severe, large hail and wind
gusts would be the primary concern along with flooding for locations
that have already received numerous rounds of heavy rainfall this
week.

&&

.LONG TERM...
(Sunday through Friday)
Issued at 233 AM CDT Sat May 27 2023

Periodic chances of convection will continue through the week ahead
with a potential reprieve early next week. A very sharp short wave
trough axis will approach the area on Sunday. Although flow through
the mid-troposphere will still remain weak on Sunday, stronger flow
will exist at the upper levels of the atmosphere. This short wave
will still be able to bring a broad area of large scale lift above a
very unstable atmosphere. Constant height falls aloft with the
approaching short wave will continue to draw low level moisture into
the region. A healthy low level theta-e ridge axis and steeping mid-
level lapse rates will garner significant instability by late
afternoon. Given the above parameters, confidence is increasing in
an organized severe threat from late Sunday afternoon through the
evening hours. Monday and Tuesday will see a ridge build in from the
west. Monday will see the area bisected by height rises over the
caprock with a relative weakness in the height fields off the
caprock. This will favor convection off the caprock with more large
scale subsidence over the caprock. An expansion of the short wave
ridging will occur on Tuesday shutting down most convective chances.
A more spring like short wave trough will enter the southwestern US
by mid-week providing thunderstorm chances from Wednesday through at
least the end of the week. Better deep layer flow and a series of
smaller short waves within the larger flow will bring a greater
chance of severe storms.

&&

.AVIATION...
(06Z TAFS)
Issued at 1213 AM CDT Sat May 27 2023

VFR conditions are expected through the forecast period at KCDS.
low MVFR to IFR ceilings are possible at KPVW and KLBB during the
overnight hours and through tomorrow morning when showers and
thunderstorms are over or in the vicinity of both terminals.
Thunderstorms should be east of KPVW and KLBB by late afternoon.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...55
LONG TERM....01
AVIATION...55
Hazardous weather outlook, May 26, 10:36 AM CST, 15 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
1136 AM CDT Fri May 26 2023

TXZ021>044-271645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1136 AM CDT Fri May 26 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected to develop in eastern New Mexico this
afternoon and move southeast into the western South Plains and far
southwest Texas Panhandle by this evening. Additional rounds of
storms are possible overnight over much of the outlook area. Any of
these could become severe with hail to two inches in diameter and
wind gusts around 70 mph. Localized flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are expected to develop each afternoon and persist
into the evening and overnight hours from Saturday through Thursday.
Some storms this weekend may be severe with large hail and damaging
winds. Heavy rainfall may also result in localized flash flooding.
While a slight chance of thunderstorms still exists Monday and
Tuesday, the pattern looks more favorable for potential severe
weather by mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Special weather statement, May 26, 7:58 PM CST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Lubbock TX
858 PM CDT Fri May 26 2023

TXZ021-270230-
Parmer TX-
858 PM CDT Fri May 26 2023

...A strong thunderstorm will impact portions of central Parmer
County through 930 PM CDT...

At 857 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Bovina, or 9 miles west of Friona, moving east at 10
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Friona and Bovina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3449 10295 3466 10298 3474 10271 3447 10266
TIME...MOT...LOC 0157Z 261DEG 8KT 3459 10288

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

17/07
Special weather statement, May 26, 8:27 PM CST, 5 hours 27 minutes before
Special Weather Statement
National Weather Service Lubbock TX
927 PM CDT Fri May 26 2023

TXZ021-270300-
Parmer TX-
927 PM CDT Fri May 26 2023

...A strong thunderstorm will impact portions of southeastern Parmer
County through 1000 PM CDT...

At 926 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Bovina, or 8 miles south of Friona, moving southeast at
10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lazbuddie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3456 10253 3441 10253 3431 10259 3431 10262
      3447 10287 3463 10277
TIME...MOT...LOC 0226Z 294DEG 11KT 3453 10275

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

17/07
Special weather statement, May 26, 8:59 PM CST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Lubbock TX
959 PM CDT Fri May 26 2023

TXZ021-022-270330-
Castro TX-Parmer TX-
959 PM CDT Fri May 26 2023

...A strong thunderstorm will impact portions of east central Parmer
and western Castro Counties through 1030 PM CDT...

At 959 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Lazbuddie, or 10 miles southeast of Friona, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dimmitt and Easter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3443 10268 3461 10270 3467 10233 3440 10230
TIME...MOT...LOC 0259Z 266DEG 17KT 3453 10260

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

17/07

The radar

The Lubbock radar (KLBB), 90 km away, was scanning. The volume nearest the first event began at 07:52 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Castro

When
May 27, 1:54 AM CST to 1:55 AM CST
Where
Castro County, 3 mi N of Hart
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
34.423, -102.120

A Texas Tech University West Texas mesonet site near Hart measured severe wind gusts from 0154 CST through 0155 CST. A peak wind gust of 70 mph was measured at 0155 CST.

Flash Flood, Castro

When
May 27, 2:30 AM CST to 5:30 AM CST
Where
Castro County, 1.2 mi NW of Summerfield to 5.88 mi E of Summerfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.742, -102.515

Numerous thunderstorms trained over the same area in northern Castro County early in the morning of the 27th. In addition to the training, intense rain rates led to flash flooding and many road closures. An estimated seven to nine inches of rain fell over a period of only a few hours. Farm to Market Road 1057 from Summerfield south to Farm to Market Road 2397 was closed due to flooding. Water was also covering several other roads in northern Castro County making them impassable.

Flood, Hale

When
May 27, 2:38 AM CST to 5:38 AM CST
Where
Hale County, 17.45 mi NNE of Edmonson to 16.96 mi NNW of Finney
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.524, -101.820

A thunderstorm very slowly moved over central and southern Swisher County which brought heavy rainfall for several hours. Interstate 27 was closed due to flooding between Tulia and Kress.

Thunderstorm Wind, Hale

When
May 27, 3:03 AM CST to 3:09 AM CST
Where
Hale County, 1 mi S of Plainview
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.185, -101.700

A Texas Tech University West Texas mesonet site near Plainview measured severe wind gusts from 0303 CST through 0309 CST. A peak wind gust of 72 mph was measured at 0303 CST.

Thunderstorm Wind, Hale

When
May 27, 3:17 AM CST to 3:22 AM CST
Where
Hale County, 8.47 mi SE of Seth Ward
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.137, -101.571

A Texas Tech University West Texas mesonet site near Aiken measured severe wind gusts from 0317 CST through 0322 CST. A peak wind gust of 63 mph was measured at 0317 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092999, 1093002, 1093003, 1093000, 1093001.